Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Nashville, TN

March 1, 201711 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 2017, 7:58 AM CST for 11 counties in Tennessee. It was in force for 32 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 7:58 AM CST (13:58 UTC)
Expired
Mar 1, 2017, 8:30 AM CST
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cannon County, TN, Clay County, TN, DeKalb County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Putnam County, TN, Smith County, TN, Trousdale County, TN, White County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 76 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 8:00 AM CSTTSTM WND DMG6 Se Gordonsville, TNSOCIAL MEDIA POST OF ROOF AND PORCH DAMAGE TO A TRAILER ON NIXON VALLEY ROAD IN THE LANCASTER COMMUNITY. TIME ESTIMATED VIA RADAR.
Mar 1, 8:02 AM CSTTSTM WND DMG9 Ene Red Boiling Sprin, TNCLAY COUNTY EMERGENCY MANAGEMENT REPORTED 7 TREES DOWN ON VARIOUS ROADS IN THE HERMITAGE SPRINGS...MOSS...AND OAK GROVE AREAS.
Mar 1, 8:02 AM CSTTORNADO6 W Baxter, TNAN EF1 TORNADO TOUCHED DOWN IN SW PUTNAM COUNTY NEAR BUFFALO VALLEY AND CONTINUED EAST TOWARD BAXTER. DAMAGE INCLUDED DOZENS OF LARGE TREES SNAPPED AND UPROOTED AND SMALL OUTBUILDINGS DESTROYED. A FEW HOUSES EXPEREIENCED MINOR ROOF DAMAGE. THE TORNADO REACH IT
Mar 1, 8:06 AM CSTTSTM WND DMG7 Wnw Celina, TNEMERGENCY MANAGEMENT REPORTED TREES DOWN ON MILL ROAD IN THE MOSS COMMUNITY. TIME ESTIMATED FROM RADAR.
Mar 1, 8:12 AM CSTTSTM WND DMG6 S Baxter, TNEMERGENCY MANAGEMENT REPORTED TREES DOWN AND DAMAGE TO A BURN ON OLD MILL ROAD. TIME ESTIMATED VIA RADAR.
Mar 1, 8:12 AM CSTTSTM WND DMG8 Sse Baxter, TNEMERGENCY MANAGEMENT REPORTED TREES DOWN ON CENTER HILL LAKE IN BURGESS FALLS. TIME ESTIMATED FROM RADAR.
Mar 1, 8:18 AM CSTTSTM WND DMG4 Wnw Cookeville, TNWEB REPORT OF DAMAGE IN WEST COOKEVILLE ON THOMAS ROAD. TIME ESTIMAGED VIA RADAR.
Mar 1, 8:26 AM CSTTSTM WND DMGCookeville, TNEMERGENCY MANAGEMENT REPORTED THE FOLLOWING IN COOKEVILLE. MOBILE HOME DAMAGE FROM TREES. SEVERAL TREES AND POWERLINES DOWN ACROSS THE CITY. A TREE ON A HOME ON 9TH STREET. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 4:57 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS54 KOHX 011358
SVROHX
TNC015-027-041-087-111-133-141-159-169-185-189-011430-
/O.NEW.KOHX.SV.W.0015.170301T1358Z-170301T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
758 AM CST WED MAR 1 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Overton County in Middle Tennessee...
  Smith County in Middle Tennessee...
  De Kalb County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...
  East central Trousdale County in Middle Tennessee...
  Northwestern White County in Middle Tennessee...
  Putnam County in Middle Tennessee...
  Northeastern Cannon County in Middle Tennessee...

* Until 830 AM CST

* At 758 AM CST, severe thunderstorms were located along a line
  extending from 6 miles north of Red Boiling Springs to 8 miles
  southwest of Smithville, moving east at 75 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cookeville, Sparta, Smithville, Lafayette, Woodbury, Carthage,
  Celina, Gainesboro, Algood, Baxter, Gordonsville, Red Boiling
  Springs, Hickman, South Carthage, Alexandria, Dowelltown, Liberty,
  Auburntown, Hamptons Crossroads and Moss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3662 8569 3662 8540 3590 8541 3583 8612
      3663 8607
TIME...MOT...LOC 1358Z 263DEG 66KT 3663 8583 3588 8593 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead
1 follow-up statement
568 
WWUS54 KOHX 011422
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
822 AM CST WED MAR 1 2017

TNC015-111-159-169-189-011431-
/O.CAN.KOHX.SV.W.0015.000000T0000Z-170301T1430Z/
Smith TN-Wilson TN-Macon TN-Trousdale TN-Cannon TN-
822 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SMITH...SOUTHEASTERN WILSON...
MACON...EAST CENTRAL TROUSDALE AND NORTHEASTERN CANNON COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3590 8541 3586 8590 3589 8593 3629 8569
      3661 8564 3662 8540
TIME...MOT...LOC 1421Z 263DEG 66KT 3668 8533 3593 8544 

$$

TNC027-041-087-133-141-185-011430-
/O.CON.KOHX.SV.W.0015.000000T0000Z-170301T1430Z/
Overton TN-De Kalb TN-Jackson TN-Clay TN-White TN-Putnam TN-
822 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR WESTERN OVERTON...EASTERN DE KALB...EASTERN JACKSON...CENTRAL
CLAY...NORTHWESTERN WHITE AND PUTNAM COUNTIES...

At 821 AM CST, severe thunderstorms were located along a line
extending from 8 miles south of Burkesville to Sparta, moving east at
75 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cookeville, Sparta, Smithville, Celina, Gainesboro, Algood, Baxter,
Hamptons Crossroads, Bakers Crossroads, Moss, Burgess Falls State
Park, Edgar Evans State Park and Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3590 8541 3586 8590 3589 8593 3629 8569
      3661 8564 3662 8540
TIME...MOT...LOC 1421Z 263DEG 66KT 3668 8533 3593 8544 

HAIL...0.75IN
WIND...70MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:58 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 1, 7:58 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
758 AM CST Wed Mar 1 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to remove Houston,
Stewart, and Montgomery Counties from tornado watch number 53.

&&

.AVIATION...
12Z TAF DISCUSSION.

A band of strong to severe thunderstorms will move eastward near
60kt across Mid Tn this morning. Wind gusts in excess of 40kt are
expected with the storms at all sites, with locally severe gusts
over 60kt, and hail is likely. Isolated tornadoes are possible.
Main time for storms at CKV will be 12Z-14Z, for BNA 13Z-15Z, and
for CSV 15Z-18Z. Mainly MVFR conditions will be observed, but
brief IFR with the TSRA. Improvement to VFR will occur at all
sites by evening as winds become northwest with a frontal passage.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Mar 1, 7:55 AM CST, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
755 AM CST Wed Mar 1 2017

TNZ007>011-024>034-056>066-075-077>080-093>095-021400-
Robertson-Sumner-Macon-Clay-Pickett-Humphreys-Dickson-Cheatham-
Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms, of which some of the
thunderstorms within and possible just ahead of this line could
reach strong to severe thresholds, will move across Middle
Tennessee this morning through the early afternoon hours. With
any strong to severe thunderstorms that do occur, damaging winds
will be the main concern, although large hail, the formation of a
few tornadoes, and brief heavy rainfall from the stronger showers
and thunderstorms resulting in localized minor flooding could also
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue to be needed through the morning
hours today.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

TNZ005-006-023-021400-
Stewart-Montgomery-Houston-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

31

In the hours before

Local storm report, Mar 1, 7:23 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
723 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND DMG     5 SSW FAIRVIEW          35.90N  87.14W
03/01/2017                   WILLIAMSON         TN   PUBLIC

            WEB SPOTTER REPORT OF FENCE BLOWN APART AND TREES DOWN.

&&

EVENT NUMBER OHX1700091

FBORDEN
Local storm report, Mar 1, 7:30 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
730 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TSTM WND DMG     5 NNW NOLENSVILLE       36.01N  86.67W
03/01/2017                   DAVIDSON           TN   EMERGENCY MNGR

            EMA REPORTS TREES AND POWER POLES DOWNI IN SOUTHEAST
            DAVIDSON COUNTY ON PETTUS ROAD.

&&

EVENT NUMBER OHX1700092

FBORDEN
Local storm report, Mar 1, 7:36 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
736 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     1 NNW BELLE MEADE       36.12N  86.86W
03/01/2017                   DAVIDSON           TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREES AND POWER LINES
            DOWN... ALONG WITH A CAR POSSIBLE BEING FLIPPED. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1700093

FBORDEN
Local storm report, Mar 1, 7:41 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND DMG     2 SW NASHVILLE          36.14N  86.81W
03/01/2017                   DAVIDSON           TN   PUBLIC

            NWSCHAT REPORT OF TREES THAT FELL NEAR THE VANDERBUILT
            FOOTBALL STADIUM AND LANDED ON TWO VEHICLES. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1700094

FBORDEN
Local storm report, Mar 1, 7:47 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
747 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     5 NNW FRANKLIN          36.00N  86.89W
03/01/2017                   WILLIAMSON         TN   PUBLIC

            WEB PICTURE OF TREEDOWN IN GRASSLAND AREA. TIME
            ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX1700095

FBORDEN
Local storm report, Mar 1, 7:53 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
753 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     7 W FRANKLIN            35.93N  86.97W
03/01/2017                   WILLIAMSON         TN   FACEBOOK

            WEB REPORT OF SEVERAL TREES DOWN NEAR HIGHWAY 46 AND
            WADDELL ROAD. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX1700096

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:02 PM CSTTornado WarningOHXStewart23 min
Mar 1, 5:27 AM CSTSpecial Weather StatementOHXHickman, Houston, Humphreys, Montgomery, Stewart48 min
Mar 1, 5:54 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Montgomery, Perry and 1 more36 min
Mar 1, 6:04 AM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry41 min
Mar 1, 6:24 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 3 more36 min
Mar 1, 6:26 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson34 min
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Williamson and 1 more35 min
Mar 1, 7:03 AM CSTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Mar 1, 7:26 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more34 min
Mar 1, 7:28 AM CSTTornado WarningOHXSmith, Wilson32 min
Mar 1, 7:49 AM CSTTornado WarningOHXClay, Macon26 min
Mar 1, 7:52 AM CSTTornado WarningOHXDeKalb, Putnam, Smith23 min
Mar 1, 8:12 AM CSTTornado WarningOHXJackson, Overton, Putnam33 min
Mar 1, 8:17 AM CSTSpecial Weather StatementOHXLewis28 min
Mar 1, 8:20 AM CSTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more25 min
Mar 1, 8:43 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White36 min
Mar 1, 8:45 AM CSTSpecial Weather StatementOHXLewis45 min
Mar 1, 9:42 AM CSTSpecial Weather StatementOHXHickman, Lewis33 min
Mar 1, 9:46 AM CSTSpecial Weather StatementOHXCannon, Rutherford44 min
Mar 1, 9:57 AM CSTAreal Flood AdvisoryOHXLewis, Perry, Wayne2 hr
Mar 1, 10:18 AM CSTSpecial Weather StatementOHXCannon, White42 min
Mar 1, 10:18 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
Mar 1, 10:22 AM CSTSpecial Weather StatementOHXMarshall38 min
Mar 1, 10:35 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson25 min
Mar 1, 10:59 AM CSTSpecial Weather StatementOHXMarshall46 min
Mar 1, 11:03 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Mar 1, 11:27 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Wayne48 min
Mar 1, 11:43 AM CSTSpecial Weather StatementOHXBedford, Coffee47 min
Mar 1, 12:13 PM CSTSevere Thunderstorm WarningOHXGiles21 min
Mar 1, 12:18 PM CSTSpecial Weather StatementOHXCumberland27 min
Mar 1, 12:42 PM CSTSpecial Weather StatementOHXGrundy33 min
Mar 1, 12:46 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.